Is vitamin E useful for treating an unpleasant side effect of taking antipsychotics - tardive dyskinesia - in people with schizophrenia or other similar mental illnesses.
People with schizophrenia often hear voices and see things (hallucinations) and have strange beliefs (delusions). These symptoms are usually treated with antipsychotic drugs. However, these drugs can have debilitating side effects. Tardive dyskinesia is an involuntary movement that causes the face, mouth, tongue and jaw to convulse, spasm and grimace. It is caused by long-term or high-dose use of antipsychotic drugs, is difficult to treat and can be incurable. Vitamin E has been suggested as a treatment, but so far the benefit of using Vitamin E for this purpose seems small.
We searched for trials, July 2015 and April 2017, using the Cochrane Schizophrenia Group's register of trials. The review includes 13 poorly reported randomised trials investigating the effects of vitamin E for people with schizophrenia or other chronic mental illnesses who also developed TD as a result of taking antipsychotics. The trials randomised a total of 478 participants who had been ill for a long time.
Vitamin E may protect against tardive dyskinesia. However, there is no clear evidence that vitamin E improves this problematic and disfiguring condition.
Quality of the evidence.
Available evidence is weak, limited and poor and we are unable to make any conclusions regarding the use of Vitamin E for antipsychotic-induced tardive dyskinesia. Well-designed trials involving a large number of participants investigating the effects of vitamin E over long periods of time are needed to determine whether this vitamin provides an effective treatment option for tardive dyskinesia.
This plain language summary was adapted by the review authors from a summary originally written by Ben Gray, Senior Peer Researcher, McPin Foundation (http://mcpin.org/).
Small trials of limited quality suggest that vitamin E may protect against deterioration of TD. There is no evidence that vitamin E improves symptoms of this problematic and disfiguring condition once established. New and better trials are indicated in this under-researched area, and, of the many adjunctive treatments that have been given for TD, vitamin E would be a good choice for further evaluation.
Antipsychotic (neuroleptic) medication is used extensively to treat people with chronic mental illnesses. Its use, however, is associated with adverse effects, including movement disorders such as tardive dyskinesia (TD) – a problem often seen as repetitive involuntary movements around the mouth and face. Vitamin E has been proposed as a treatment to prevent or decrease TD.
The primary objective was to determine the clinical effects of vitamin E in people with schizophrenia or other chronic mental illness who had developed antipsychotic-induced TD.
The secondary objectives were:
1. to examine whether the effect of vitamin E was maintained as duration of follow-up increased;
2. to test the hypothesis that the use of vitamin E is most effective for those with early onset TD (less than five years)
We searched the Cochrane Schizophrenia Group Trials Register (July 2015 and April 2017), inspected references of all identified studies for further trials and contacted authors of trials for additional information.
We included reports if they were controlled trials dealing with people with antipsychotic-induced TD and schizophrenia who remained on their antipsychotic medication and had been randomly allocated to either vitamin E or to a placebo, no intervention, or any other intervention.
We independently extracted data from these trials and we estimated risk ratios (RR) or mean differences (MD), with 95% confidence intervals (CI). We assumed that people who left early had no improvement. We assessed risk of bias and created a 'Summary of findings' table using GRADE.
The review now includes 13 poorly reported randomised trials (total 478 people), all participants were adults with chronic psychiatric disorders, mostly schizophrenia, and antipsychotic-induced TD. There was no clear difference between vitamin E and placebo for the outcome of TD: not improved to a clinically important extent (6 RCTs, N = 264, RR 0.95, 95% CI 0.89 to 1.01, low-quality evidence). However, people allocated to placebo may show more deterioration of their symptoms compared with those given vitamin E (5 RCTs, N = 85, RR 0.23, 95% CI 0.07 to 0.76, low-quality evidence). There was no evidence of a difference in the incidence of any adverse effects (9 RCTs, N = 205, RR 1.21, 95% CI 0.35 to 4.15, very low-quality evidence), extrapyramidal adverse effects (1 RCT, N = 104, MD 1.10, 95% CI -1.02 to 3.22, very low-quality evidence), or acceptability of treatment (measured by participants leaving the study early) (medium term, 8 RCTs, N = 232, RR 1.07, 95% CI 0.64 to 1.80, very low-quality evidence). No trials reported on social confidence, social inclusion, social networks, or personalised quality of life, outcomes designated important to patients. There is no trial-based information regarding the effect of vitamin E for those with early onset of TD.